Thunderstorm Wind, Mineral
- When
- August 4, 3:25 PM EST
- Where
- Mineral County, 9 mi SW of Keyser
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 39.333, -79.100
Downed trees.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 4, 2:20 PM EST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 320 PM EDT WED AUG 4 2004 .SHORT TERM (TONIGHT AND THURSDAY): ...SEVERE THUNDERSTORM WATCH THROUGH 9:00 PM FOR THE NORTHWEST FORECAST AREA... WATER VAPOR LOOP SHOWS A DEEP UPPER LEVEL TROUGH OVER EASTERN CANADA WHILE A RIDGE DOMINATES THE SOUTHWEST CONUS. HURRICANE ALEX CONTINUES TO DEPART THE REGION. SEVERAL WAVES CONTINUE TO ROAM THE MIDWEST AS AN IMPRESSIVE VORTICITY AXIS CURRENTLY PARALLELS THE CANADIAN BORDER ON THE SOUTHERN EXTENT OF THE UPPER LEVEL TROUGH. ACARS 400-250MB WIND SPEED OBSERVATIONS REVEALS A 85-100KT JET STRETCHING SOUTHWEST TO NORTHEAST OVER THE GREAT LAKES...WHILE WEAKER ANTICYCLONIC FLOW IS EVIDENT ACROSS THE SOUTHERN CONUS. 12Z SURFACE ANALYSIS PLACES THE NEXT FRONTAL BOUNDARY FROM THE MIDWEST THROUGH THE EASTERN GREAT LAKES WITH SEVERAL WAVES ALONG THE BOUNDARY. A 1026MB HIGH CURRENTLY DOMINATES CENTRAL CANADA. AS ALEX CONTINUES TO MOVE WELL TO OUR NORTHEAST...MIDLEVEL SUBSIDENCE IS WANING. AS A RESULT...AFTERNOON ACARS SOUDINGS REVEAL MIDLEVEL TEMPERATURES HAVE COOLED SEVERAL DEGREES SINCE THE 12Z IAD RAOB. THIS HAS ALLOWED INSTABILITY TO RISE...WITH 18Z SATELLITE LIFTED INDICIES NOW LOWERING TO BETEEN -3 AND -5C WEST OF THE BLUE RIDGE. WITH LAPSE RATES INCREASING...THE ENVIRONMENT IS BECOMING INCREASINGLY FAVORABLE FOR CONVECTION AS EVENING APPROACHES. MEANWHILE...LINE OF CONVECTION WHICH HAS ORGINS TO A MIDWEST MCS LAST NIGHT CONTINUES TO MOVE EAST TOWARDS OUR WESTERN FORECAST AREA. PROPAGATION SPEED OF ABOUT 40 MPH PLUS SIGINIFICANT DRYING BEHIND THE LINE SUGGESTS THAT THIS MATURE BOW IS PRODUCING SIGNIFICANT WINDS. HOWEVER...MOUNTAINS WILL BECOME AN OBSTATICAL FOR THIS LINE AND AM UNSURE HOW SIGNIFICANT THE WINDS WILL BE AS THE LINE PROGESSES FUTHER EAST. MODELS HAVE BECOME MORE PROGRESSIVE WITH THE TIMING OF THE COLD FRONT...AND THIS SEEMS REASONABLE GIVEN CONVECTION. FRONTAL BOUNDRY MAY HANG UP ACROSS THE FORECAST AREA OVERNIGHT...PROVIDING AN OPPORTUNITY FOR HEAVIER RAINS AS DEEPER CONVERGENCE ARRIVES WITH PRECIPTABLE WATER VALUES RISING OVER 2. AT THIS TIME AM UNSURE ON LOCATION OF THE BOUNDARY SO WILL HOLD OFF ON ANY FLOOD WATCH. NEXT SHIFT WILL BE ABLE TO MONITOR OBSERVATIONAL TRENDS. WINDS SHIFT TO NORTHERLY WITH FRONTAL PASSAGE LATE TONIGHT AND EARLY TOMORROW. EXPECT MOISTURE TO BE TRAPPED UNDER LOWERING SUBSIDENCE INVERSION TOMORROW...SO NOT EXPECTING MORE THAN A FEW BREAKS IN THE CLOUDS DURING THE MAJORITY OF THE DAY. COLLABORATIVE THANKS: RLX/RNK/AKQ/PHI/HPC && .AVIATION: VCTS ACROSS IAD/DCA/MRB AS INSTSABILITY INCREASES THIS AFTERNOON. HAD A DIFFICULT TIME TIMING THE CONVECTIVE LINE AS PROPAGATION MAY SLOW WITH A DECREASED COLD POOL DEPTH AND AS IT INTERACTS WITH THE TERRAIN. LINE OF CONVECTION MAY SUSTAIN ITSELF AS IT BECOMES ELEVATED OVERNIGHT...WHICH MAY PROVIDE FOR AN ENHANCED DURATION OF PRECIPITATION...MOST LIKELY ACROSS CENTRAL VIRGINIA. WINDS WILL BECOME NORTHERLY WITH THE FRONTAL PASSAGE. SOME LOWER STRATO CU IS A POSSIBILTY GIVEN THE AMOUNT OF LOW LEVEL MOISTURE AND BOUNDARY LAYER TURBULANCE. && .LONG TERM THU NGT THRU WED... WILL TREND OUT LINGERING PRECIP IN THE S THU EVENING. GFS IS A BIT OF AN OUTLIER IN THAT IT DEVELOPS A 2NDRY SFC WAVE ALG CDFNT AND KEEPS PRECIP IN A BIT LONGER. WILL TOSS THAT SOLN OUT FOR NOW. HI PRES BUILDS IN BEHIND FNT AND REMAINS IN CTRL INTO EARLY NEXT WEEK. VERY COOL 850 MB TEMPS NOTED BEHIND FNT FOR AUGUST. TEMPS DROP DOWN TO 4C WRN ZONES BY FRI MORNING. CAN SEE A GOOD CU FIELD DEVELOPING GIVEN UPR LVL FLOW AND DECENT LOW LVL LAPSE RATES. WELL NOT BREAK OUT OF THE 70S FRI. H5 TROF CLOSES OFF TO OUR N FRI. AS IT SHIFTS N...OUR FLOW BECOMES A BIT MORE ZONAL. TEMPS WILL MODERATE THROUGH EARLY NEXT WEEK. MOISTURE INCRS AHD OF CDFNT WED. HAVE INCLUDED CHC POPS DAY 7. BOUNDARY SLATED THROUGH CWA ON THU. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. SHORT TERM/AVIATION FORECASTER: ROGOWSKI LONG TERM FORECASTER: RDH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 317 PM EDT WED AUG 4 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-051030- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1022 AM EDT WED AUG 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH NUMBER 708 VALID UNTIL 900 PM EDT FOR WESTERN AND NORTH CENTRAL MARYLAND...THE NORTHERN SHENANDOAH VALLEY AND PARTS OF NORTHERN VIRGINIA. AT 310 PM EDT...RADAR INDICATED A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDING FROM NEAR DUBOIS IN CENTRAL PENNSYLVANIA TO THE EAST OF PITTSBURGH IN WESTERN PENNSYLVANIA. ON ITS CURRENT MOVEMENT...THIS LINE WILL MOVE INTO WESTERN MARYLAND SHORTLY AFTER 4 PM EDT. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN... SHOWERS AND THUNDERSTORMS ARE EXPECTED TOMORROW. THERE IS A CHANCE SOME OF THESE COULD BECOME SEVERE MAINLY OVER FAR SOUTHERN MARYLAND. .SPOTTER INFORMATION STATEMENT... SKYWARN NETWORK HAS BEEN ACTIVATED. ROSA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 354 PM EDT WED AUG 4 2004 MDZ002-WVZ048-049-042045- ALLEGANY MD-GRANT WV-MINERAL WV- 354 PM EDT WED AUG 4 2004 ...SEVERE THUNDERSTORMS APPROACHING THE ALLEGANY FRONT... AT 354 PM EDT...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS ALONG A LINE FROM 14 MILES NORTHWEST OF MIDLOTHIAN TO 14 MILES NORTHWEST OF KITZMILLER...MOVING EAST AT 40 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS IN EXCESS OF 50 MPH. THE COMMUNITIES OF CUMBERLAND...FROSTBURG...LA VALE...LONACONING...WESTERNPORT...FORT ASHBY...KEYSER...PIEDMONT AND RIDGELEY WILL BE AFFECTED BY THESE STORMS THROUGH 500 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT AS WARNINGS WILL LIKELY BE REQUIRED SHORTLY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING FOR WESTERN MARYLAND AND THE EASTERN WEST VIRGINIA PANHANDLE. MANNING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 421 PM EDT WED AUG 4 2004 WVZ050-051-055-042115- HAMPSHIRE WV-HARDY WV-MORGAN WV- 421 PM EDT WED AUG 4 2004 ...STRONG TO SEVERE THUNDERSTORMS MOVING INTO THE EASTERN WEST VIRGINIA PANHANDLE... AT 421 PM EDT...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS ALONG THE ALLEGANY FRONT...MOVING EAST AT 35 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF AT LEAST 40 TO 50 MPH. THE COMMUNITIES OF BERKELEY SPRINGS...MOOREFIELD...ROMNEY AND MATHIAS WILL BE AFFECTED BY THESE STORMS THROUGH 530 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
The Sterling radar (KLWX), 145 km away, was scanning. The volume nearest the first event began at 20:24 UTC.
1 thunderstorm wind. Local standard time, as filed.
Downed trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421567.